Alert archive / Iowa / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 101, NWS Des Moines, IA

July 11, 2020Black Hawk County, Bremer County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 11, 2020, 9:16 AM CDT for Black Hawk County, Bremer County, Iowa. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2020, 9:16 AM CDT (14:16 UTC)
Expired
Jul 11, 2020, 9:30 AM CDT
In force
14 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Black Hawk County, IA, Bremer County, IA

The radar

The La Crosse radar (KARX), 147 km from the middle of the area, began a volume at 14:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 2.3 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2020-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 183 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2020-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
183 J/kg
Mixed-layer CIN
-228 J/kg
Mixed-layer LCL
1573 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

760 
WUUS53 KDMX 111416
SVRDMX
IAC013-017-111430-
/O.NEW.KDMX.SV.W.0101.200711T1416Z-200711T1430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
916 AM CDT Sat Jul 11 2020

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Northeastern Black Hawk County in northeastern Iowa...
  Southeastern Bremer County in northeastern Iowa...

* Until 930 AM CDT.

* At 915 AM CDT, a severe thunderstorm was located near Fairbank, or
  10 miles west of Oelwein, moving southeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  northeastern Black Hawk and southeastern Bremer Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4270 9222 4276 9209 4276 9208 4257 9209
TIME...MOT...LOC 1415Z 314DEG 30KT 4269 9212 

HAIL...1.00IN
WIND...60MPH
 
$$

Curtis
1 follow-up statement
929 
WWUS53 KDMX 111427
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
927 AM CDT Sat Jul 11 2020

IAC013-017-111436-
/O.EXP.KDMX.SV.W.0101.000000T0000Z-200711T1430Z/
Black Hawk IA-Bremer IA-
927 AM CDT Sat Jul 11 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BLACK HAWK AND
SOUTHEASTERN BREMER COUNTIES WILL EXPIRE AT 930 AM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 4270 9222 4276 9209 4276 9208 4257 9209
TIME...MOT...LOC 1426Z 314DEG 30KT 4263 9204 

$$

Curtis

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 6:37 AM CDT, 2 hours 39 minutes earlier.

Area forecast discussion, Jul 11, 6:37 AM CDT, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
637 AM CDT Sat Jul 11 2020

.DISCUSSION.../Today through Friday/
Issued at 403 AM CDT Sat Jul 11 2020

Today into this evening...A decent shortwave will drop out of the
Northern Plains and across northeast Iowa. By mid to late
afternoon, surface based CAPE increases to around 3000 J/Kg with
pockets of shear in the 30-40kt range...especially over eastern
Iowa. We will likely see scattered thunderstorm development with
the shortwave coming in and given the shear, a few storms will
likely produce large hail initially with locally damaging wind
becoming the more dominant threat with time. DCAPE values from mid
to late afternoon across the northeast range from 1000 J/Kg to a
little over 1200 J/Kg before waning during the evening. For our
area, the window for convection is fairly narrow...favored between
20Z and 01Z before pushing east.

Later tonight through Monday night...Upper level ridging will be
over the region so it will be dry with warm temps to start the
week.

On Tuesday, a shortwave breaks down the ridge and pushes the axis
of the ridge to the east. AS the shortwave pushes east, much of
the area will have precip chances beginning west and north Tuesday
then spreading east and south Tuesday night and Wednesday.

Wednesday night and Thursday we are in between systems thus dry
but on the cool side. From Friday into next weekend, models are
not in good agreement on the timing and placement is a warm front
setting up but in any event, warming temps are expected late next
week into the weekend. Right now we have 85 to 90 for highs
Friday/Saturday but the potential for much hotter temps exists.
The boundary location and storm development will have an impact
but for now I kept the current trend of the going forecast.

&&

.AVIATION.../For the 12Z TAFS through 12Z Sunday morning/
Issued at 637 AM CDT Sun Jul 11 2020

Thunderstorms will develop across the northeast third of the state
this afternoon...mainly impacting KMCW and KALO between 21Z and 02Z.
VFR cigs are expected but stronger cells could produce MVFR cigs and
vsbys in heavy rainfall.  Wind will generally be light out of the
northwest but again, stronger storms may produce wind gusts in
excess of 40kts.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...FAB
AVIATION...FAB
Hazardous weather outlook, Jul 11, 4:43 AM CDT, 4 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
443 AM CDT Sat Jul 11 2020

IAZ006-007-016-017-025>028-036>039-048>050-061-062-075-086-097-
120945-
Winnebago-Worth-Hancock-Cerro Gordo-Wright-Franklin-Butler-Bremer-
Hamilton-Hardin-Grundy-Black Hawk-Story-Marshall-Tama-Jasper-
Poweshiek-Mahaska-Wapello-Davis-
443 AM CDT Sat Jul 11 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Scattered severe thunderstorms are expected this afternoon and
early evening. The main threats are damaging thunderstorm winds
and large hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible late Monday night through Wednesday
over most of the area. Additional thunderstorms are possible
Thursday and Friday. The severe weather potential for next week
will be determined in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed this afternoon and early evening.

IAZ004-005-015-023-024-034-035-045>047-057>060-070>074-081>085-
092>096-120945-
Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Calhoun-Webster-
Carroll-Greene-Boone-Audubon-Guthrie-Dallas-Polk-Cass-Adair-
Madison-Warren-Marion-Adams-Union-Clarke-Lucas-Monroe-Taylor-
Ringgold-Decatur-Wayne-Appanoose-
443 AM CDT Sat Jul 11 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Isolated strong to severe thunderstorms are possible this
afternoon and early evening. The main threats are damaging
thunderstorm winds and large hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible late Monday night through Wednesday
over most of the area. Additional thunderstorms are possible
Thursday and Friday. The severe weather potential for next week
will be determined in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed this afternoon.

IAZ033-044-120945-
Sac-Crawford-
443 AM CDT Sat Jul 11 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Isolated to scattered non severe thunderstorms are possible this
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible late Monday night through Wednesday
over most of the area. Additional thunderstorms are possible
Thursday and Friday. The severe weather potential for next week
will be determined in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today.

REV

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 1:32 AM CDTSpecial Weather StatementDMXCrawford43 min
Jul 11, 2:28 AM CDTSpecial Weather StatementDMXAudubon47 min
Jul 11, 8:43 AM CDTSevere Thunderstorm WarningDMXBremer21 min
Jul 11, 2:17 PM CDTSevere Thunderstorm WarningDMXHamilton, Webster43 min
Jul 11, 2:44 PM CDTSevere Thunderstorm WarningDMXHancock, Kossuth, Winnebago46 min
Jul 11, 2:48 PM CDTSevere Thunderstorm WarningDMXPalo Alto42 min
Jul 11, 2:56 PM CDTSevere Thunderstorm WarningDMXBoone, Hamilton, Story, Webster49 min
Jul 11, 3:03 PM CDTSevere Thunderstorm WarningDMXButler, Cerro Gordo, Franklin42 min
Jul 11, 3:20 PM CDTSevere Thunderstorm WarningDMXHumboldt, Palo Alto, Pocahontas40 min
Jul 11, 3:21 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Winnebago, Worth39 min
Jul 11, 3:23 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer, Butler52 min
Jul 11, 3:24 PM CDTSevere Thunderstorm WarningDMXHancock, Kossuth, Wright51 min
Jul 11, 3:53 PM CDTSevere Thunderstorm WarningDMXCerro Gordo37 min
Jul 11, 3:57 PM CDTSpecial Weather StatementDMXGrundy48 min
Jul 11, 4:06 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Butler, Grundy39 min
Jul 11, 4:20 PM CDTSevere Thunderstorm WarningDMXBlack Hawk40 min
Jul 11, 4:44 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Tama35 min
Jul 11, 4:48 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Butler, Grundy24 min
Jul 11, 5:01 PM CDTSevere Thunderstorm WarningDMXHamilton, Hardin, Marshall, Story29 min
Jul 11, 5:29 PM CDTSevere Thunderstorm WarningDMXJasper, Marshall, Story46 min
Jul 11, 5:40 PM CDTSevere Thunderstorm WarningDMXMarshall, Story35 min
Jul 11, 6:03 PM CDTSevere Thunderstorm WarningDMXJasper, Marshall, Poweshiek, Story27 min
Jul 11, 6:30 PM CDTSevere Thunderstorm WarningDMXJasper, Mahaska, Poweshiek17 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.